Hail, Tangipahoa
- When
- May 11, 4:40 PM CST
- Where
- Tangipahoa County, Wilmer
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.820, -90.370
Isolated strong to severe thunderstorms developed in the vicinity of a weak frontal boundary over the area as upper level disturbances moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong to severe thunderstorms developed in the vicinity of a weak frontal boundary over the area as upper level disturbances moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 11, 2:07 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 307 PM CDT MON MAY 11 2009 .SYNOPSIS... WEAK SURFACE BOUNDARY NOTED TO THE NORTH OF INTERSTATES 10 AND 12. HAVE OBSERVED ISOLATED CONVECTION OVER COASTAL MISSISSIPPI WITH THIS BOUNDARY. MORE SIGNIFICANT...AT LEAST FOR NOW...AREA OF CONVECTION IS OVER WESTERN AND NORTHERN LOUISIANA FROM NEAR MONROE TO NORTH OF LAKE CHARLES...AND MOVING EASTWARD. TEMPERATURES GENERALLY IN MIDDLE AND UPPER 80S WITH DEW POINTS IN THE 60S. MINOR INTEREST...BUT NOT OF MAJOR METEOROLOGICAL SIGNIFICANCE...IS THE FACT THAT SURFACE WINDS HAVE ACTUALLY BEEN LIGHT ENOUGH TODAY TO ALLOW THE DEVELOPMENT OF A LAKE BREEZE OFF OF LAKE PONTCHARTRAIN...AS REFLECTED BY WIND DIRECTIONS AT MSY...NEW AND ASD ALL BEING DOWNWIND FROM THE LAKE. && .SHORT TERM... MAIN FORECAST PROBLEM WILL BE CHANCES FOR CONVECTION. AT CURRENT PACE...CONVECTION TO OUR WEST SHOULD MOVE INTO OUR AREA CLOSE TO SUNSET...REACHING BATON ROUGE AROUND 01Z. QUESTION IS WHAT THE EFFECT OF THE LOSS OF SURFACE HEATING WILL HAVE ON THE CONVECTION. STRONGEST CONVECTION APPEARS TO BE WITH THE SOUTHERN END OF THE LINE...WHICH SHOULD SINK SOUTHWARD INTO THE GULF. SPC ISSUING SEVERE BOX FOR EXTREME WESTERN PORTION CWA UNTIL 01Z. FOR NOW...WILL KEEP POPS IN CHANCE RANGE...BUT RESERVE THE RIGHT TO BUMP THEM HIGHER BEFORE PRESS TIME. BOUNDARY WILL REMAIN IN THE AREA TOMORROW BEFORE LIFTING NORTHWARD. EXPECT A REPLAY TOMORROW OF TODAYS CONVECTIVE DEVELOPMENT...WITH POPS MAINLY IN CHANCE RANGE. AFTER THAT...POPS DROP OUT OF SHORT TERM FORECAST. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SHORT TERM PORTION OF FORECAST. 35 && .LONG TERM... WEAK UPPER RIDGE WILL CENTER ALONG THE EAST COAST...ALLOWING MOISTURE TO RETURN FOR THE END OF THE WEEK. THIS WILL PERMIT THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION DURING THE HEAT OF THE DAY FRIDAY AND SATURDAY. MEDIUM RANGE MODELS BRING A FRONT INTO THE AREA FOR SUNDAY...AND MOVE IT THROUGH THE AREA. POPS WILL BE A LITTLE HIGHER SUNDAY THAN FRIDAY AND SATURDAY. THE MODELS HAVE NOT HAD STRONG CONTINUITY IN THE LAST 24 HOURS WITH THE LARGE SCALE FEATURES OVER OUR AREA...SO FORECAST CONTINUITY BEYOND SUNDAY IS SOMEWHAT QUESTIONABLE. COOLING SEEN IN MEX GUIDANCE FOR MONDAY AND TUESDAY MAY BE A LITTLE OVERDONE...SO...WHILE LOWERING FORECAST TEMPS FOR THAT PERIOD...WILL NOT GO QUITE AS LOW AS MEX GUIDANCE. 35 && .AVIATION... BIGGEST CONCERN IN THE FIRST 6-8 HRS WILL BE CONVECTION. ISLTD TO SCT CONVECTION WILL CONTINUE TO DEVELOP/MOVE ALONG A WEAK BOUNDARY STRETCHING FROM POE TWRDS GPT. OUTSIDE OF THAT VFR CONDITIONS WILL REMAIN IN PLACE UNTIL AFTER MIDNIGHT. AT THAT POINT MVFR CIGS AND VISBIES WILL START TO DEVELOP WITH CIGS POSSIBLY DOWN TO 1500 FT. VISBIES SHOULD MAINLY REMAIN ABV 4SM. WINDS WILL GENERALLY BE LIGHT AND VARIABLE THROUGH THE NIGHT AND INTO TOMORROW AS OUR WEAK BOUNDARY MOVES INTO THE AREA AND THEN BECOMES DIFFUSE. /CAB/ && .MARINE...LIGHT AND VARIABLE WINDS WILL CONTINUE THROUGH THE NIGHT AND EARLY TOMORROW BEFORE HIGH PRESSURE PUSHES OVER THE ERN SEABOARD CAUING ONSHORE TO RETURN...PERSISTING THROUGH THE REST OF THE WEEK. WINDS WILL GENERALLY REMAIN CALM BUT COULD APPROACH EXERCISE CAUTION BY THE END OF THE WEEK. SEAS WILL ALSO MAINLY RANGE FROM 1-4FT. /CAB/ && .PRELIMINARY POINT TEMPS/POPS... MCB 66 86 68 87 / 40 40 10 10 BTR 69 88 70 89 / 30 30 10 10 MSY 71 87 72 86 / 30 30 10 10 GPT 70 85 70 83 / 30 50 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 328 PM CDT MON MAY 11 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-122030- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 328 PM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS EVENING AND OVERNIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EARLY EVENING HOURS. A FEW STORMS MAY BECOME SEVERE WITH HAIL AND DAMAGING WINDS. THE MAIN THREAT AREA WILL BE WEST OF A LINE FROM MCCOMB...TO BATON ROUGE...TO PLAQUEMINE...WHERE A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT UNTIL 8 PM CDT. RIVER FLOODING...MINOR RIVER FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT BATON ROUGE ON THURSDAY MAY 14TH...AND CONTINUE ABOVE FLOOD STAGE AT RED RIVER LANDING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS OBSERVING ANY SEVERE WEATHER SHOULD PASS ON ANY REPORTS TO THE NATIONAL WEATHER SERVICE.
MSZ081-082-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 332 PM CDT MON MAY 11 2009 A STRONG THUNDERSTORM HAS DEVELOPED OVER EAST CENTRAL HARRISON COUNTY THIS AFTERNOON. THIS STORM WAS DRIFTING SOUTHEAST AT 5 MILES AN HOUR. PEA SIZED HAIL...GUSTY WINDS UP TO 40 MILES AN HOUR...HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR NORTHWEST OF BILOXI THROUGH 4 PM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
MSZ081-082-112130- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NEW ORLEANS LA 346 PM CDT MON MAY 11 2009 A STRONG THUNDERSTORM HAS DEVELOPED OVER EAST CENTRAL HARRISON COUNTY THIS AFTERNOON. THIS STORM WAS DRIFTING SOUTHEAST AT 5 MILES AN HOUR. PEA SIZED HAIL...GUSTY WINDS UP TO 40 MILES AN HOUR...HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR NORTHWEST OF BILOXI THROUGH 4 PM. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
MSZ069-070-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 411 PM CDT MON MAY 11 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING PIKE COUNTY...AMITE COUNTY... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 11 MILES SOUTHEAST OF LIBERTY...OR ABOUT 5 MILES NORTH OF GILLSBERG...MOVING SOUTHEAST AT 5 TO 10 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... GILLSBERG BY 420 PM... OSYKA BY 515 PM... THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. IN ADDITION...ANOTHER THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
LAZ038-MSZ069-070-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 445 PM CDT MON MAY 11 2009 ...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...AMITE COUNTY... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHWEST AND WEST PARTS OF PIKE COUNTY...MOVING EAST AT 10 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... 7 MILES SOUTH OF MCCOMB AIRPORT BY 500 PM... MAGNOLIA BY 510 PM... OSYKA BY 530 PM... DUE TO THE SLOW MOVEMENT AND REDEVELOPMENT OF STORMS...RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS AND STREET FLOODING. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. IN ADDITION...ANOTHER THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. ALSO...DIME SIZED HAIL WILL ACCOMPANY THE STRONGEST STORMS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY EVENING FOR PIKE AND AMITE COUNTIES.
MSZ080>082-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 454 PM CDT MON MAY 11 2009 ...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING THE NORTHERN PORTIONS OF HANCOCK...JACKSON AND HARRISON COUNTIES... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHERN PORTIONS OF HANCOCK...JACKSON AND HARRISON COUNTIES. THESE THUNDERSTORMS WERE DRIFTING SOUTHEAST. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF TWO TO THREE INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175699.